Lorazepam Withdrawal: Symptoms, Timeline, and Treatment
Dr. Gerardo Sison
Lorazepam is a prescription medication that is best known under the brand name Ativan. Commonly used for the treatment of anxiety, insomnia, and seizures, lorazepam impacts the chemistry of the brain and can cause significant withdrawal symptoms when the dose of the medication is abruptly diminished.
Up to 40 percent of people who take lorazepam or other drugs in its class, known as benzodiazepines, are likely to experience severe lorazepam withdrawal symptoms, while the other 60 percent will experience mild withdrawal symptoms.
Who is likely to experience symptoms of lorazepam withdrawal?
Lorazepam is known to cause withdrawal symptoms after a relatively short period of use. Patients who use lorazepam for as little as two weeks have been known to experience withdrawal symptoms when taking the medication regularly.
Withdrawal symptoms are commonly experienced in patients who have been taking the drug for three to six weeks or more. While lorazepam is intended for short-term use for periods of four months or less at a time, some patients take the medication for a long period of time depending on the condition being treated, and long-term use can lead to tolerance, cravings, or dependence.
Personal factors including body composition and history of addiction to other drugs or alcohol can increase the risk of lorazepam withdrawal. Withdrawal phases associated with lorazepam include acute withdrawal symptoms and post-acute withdrawal syndrome (PAWs).
The withdrawal symptoms associated with lorazepam vary in severity depending on the dose of the medication that you use and whether the medication is combined with other drugs or substances that can impact the way the medication is metabolized.
Patients who have been taking lorazepam on a regular basis for two weeks or more should follow the guidance of a healthcare professional when attempting to reduce their use of the medication. An outpatient or inpatient medical detox program can slowly taper a patient's lorazepam use to decrease the severity of withdrawal symptoms.
What are the symptoms of lorazepam withdrawal?
Lorazepam withdrawal is most commonly associated with symptoms that include extreme feelings of irritability and anxiousness.
Lorazepam is commonly used to treat anxiety, but withdrawing from the medication can temporarily increase the feelings of anxiety that may have led patients to begin the medication in the first place, cause depression, and cause a decline in mental health that may be worse than before you started using the drug. Muscle aches, severe headaches, muscle stiffness, hand tremors, and insomnia are also common.
Other common withdrawal symptoms include:
- Nausea or vomiting
- Weight loss
- Panic attacks
- Increased blood pressure
- Rapid heart rate
- Difficulty concentrating
- Mood swings
Lorazepam can cause severe withdrawal symptoms in patients who have a significant physical or psychological dependence on the medication or who have been taking the drug at a high dose for an extended period of time. When stopped abruptly, Patients who have been taking lorazepam at a very high dose or who are severely dependent on lorazepam may experience more serious side effects, especially if the medication is stopped abruptly. These include:
- Visual disturbances
- Grand mal seizures
What is the timeline for lorazepam withdrawal?
Lorazepam withdrawal affects each person differently, including the symptoms that each patient experiences and the timeline over which symptoms occur.
While there is no specific lorazepam or Ativan withdrawal timeline, some studies suggest that the acute symptoms of lorazepam withdrawal are at their worst on the second day of withdrawal and start to get better by the fourth or fifth day after the medication is discontinued.
However, there are other studies that suggest that the acute symptoms of lorazepam withdrawal can last much longer, with most patients experiencing symptoms for one to four weeks after discontinuing the drug.
In addition to the acute symptoms of lorazepam withdrawal that can affect patients for several weeks, up to one out of every four people who take lorazepam regularly for an extended period of time will experience a type of withdrawal known as protracted withdrawal.
Unlike acute withdrawal symptoms, people who experience protracted withdrawal typically have mild symptoms that may come and go inconsistently over a longer period of time, such as several months. Most patients who experience protracted withdrawal will completely recover within 12 months.
Lorazepam can cause serious and uncomfortable benzodiazepine withdrawal symptoms due to its effects on the chemistry of the brain. Patients who are looking to discontinue or reduce their dose of the medication should do so only under a doctor’s orders in order to minimize the symptoms that they experience.
The best way to avoid lorazepam or Ativan withdrawal symptoms is to gradually reduce your dose of the drug over time.